Alert archive / Michigan / Gale Warnings in 2011
Gale Warning 30, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 22, 2011, 10:13 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2011, 10:13 PM EST (03:13 UTC)
- Expired
- Jan 23, 2011, 7:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted, in the capitals the NWS used until 2016.
856 WHUS73 KDTX 230313 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1013 PM EST SAT JAN 22 2011 ...WINDY CONDITIONS EXPECTED ACROSS PORTIONS OF LAKE HURON TONIGHT... .AN ADDITIONAL PUSH OF ARCTIC AIR WILL DROP DOWN ACROSS LAKE HURON LATE OVERNIGHT BEHIND A COLD FRONT. SUSTAINED NORTH WINDS OF 20 TO 25 KNOTS WILL COMBINE WITH FRIGID TEMPERATURES AND LARGE WAVES TO CREATE HEAVY FREEZING SPRAY OVER THE NORTHERN HALF OF LAKE HURON THROUGH EARLY SUNDAY MORNING. HIGH PRESSURE WILL START TO BUILD INTO THE REGION EARLY ON SUNDAY. THIS WILL ALLOW WINDS AND WAVES TO SUBSIDE ENOUGH TO END THE THREAT FOR HEAVY FREEZING SPRAY. STRONG INSTABILITY GENERATED BY THE COLD AIR PUSHING DOWN ACROSS THE RELATIVELY WARMER WATERS OF LAKE HURON WILL ALSO GENERATE STRONG INSTABILITY. THIS WILL ALLOW FOR THE FORMATION OF LAKE EFFECT SNOW SQUALLS. SOME OF THESE MAY BE INTENSE...LIMITING VISIBILITIES TO 1/2 MILE OR LESS. LHZ363-421-441-462-231200- /O.NEW.KDTX.GL.W.0030.110123T0313Z-110123T1200Z/ LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 1013 PM EST SAT JAN 22 2011 ...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST SUNDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 28 KNOTS FROM THE NORTH WITH GUSTS UP TO 40 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 PM EST SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 12 AM EST SUNDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ361-362-231200- /O.CON.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 1013 PM EST SAT JAN 22 2011 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST SUNDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$ KURIMSKI
2 follow-up statements
940 WHUS73 KDTX 230333 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1033 PM EST SAT JAN 22 2011 ...WINDY CONDITIONS EXPECTED ACROSS LAKE HURON OVERNIGHT... .AN ADDITIONAL PUSH OF ARCTIC AIR WILL DROP DOWN ACROSS LAKE HURON OVERNIGHT BEHIND A COLD FRONT. SUSTAINED NORTH WINDS OF 20 TO 25 KNOTS WILL COMBINE WITH FRIGID TEMPERATURES AND LARGE WAVES TO CREATE HEAVY FREEZING SPRAY OVER LAKE HURON THROUGH EARLY SUNDAY MORNING. GUSTS TO 40 KNOTS WILL CAUSE GALE CONDITIONS FROM STURGEON POINT TO HARBOR BEACH. HIGH PRESSURE WILL START TO BUILD INTO THE REGION EARLY ON SUNDAY. THIS WILL ALLOW WINDS AND WAVES TO SUBSIDE ENOUGH TO END THE THREAT FOR HEAVY FREEZING SPRAY AND GALES. STRONG INSTABILITY GENERATED BY THE COLD AIR PUSHING DOWN ACROSS THE RELATIVELY WARMER WATERS OF LAKE HURON WILL ALSO GENERATE STRONG INSTABILITY. THIS WILL ALLOW FOR THE FORMATION OF LAKE EFFECT SNOW SQUALLS. SOME OF THESE MAY BE INTENSE...LIMITING VISIBILITIES TO 1/2 MILE OR LESS. LHZ363-462-231200- /O.EXA.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ /O.CON.KDTX.GL.W.0030.000000T0000Z-110123T1200Z/ LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 1033 PM EST SAT JAN 22 2011 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 AM EST SUNDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST SUNDAY. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST SUNDAY. A GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 28 KNOTS FROM THE NORTH WITH GUSTS UP TO 33 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 PM EST SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 12 AM EST SUNDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ463-464-231200- /O.EXA.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1033 PM EST SAT JAN 22 2011 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST SUNDAY. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST SUNDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$ LHZ421-441-231200- /O.CON.KDTX.GL.W.0030.000000T0000Z-110123T1200Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI- 1033 PM EST SAT JAN 22 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... A GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. * WIND: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 26 KNOTS FROM THE NORTH WITH GUSTS UP TO 32 KNOTS. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 PM EST SATURDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ361-362-231200- /O.CON.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 1033 PM EST SAT JAN 22 2011 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST SUNDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$ KURIMSKI
554 WHUS73 KDTX 230850 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 350 AM EST SUN JAN 23 2011 ...NORTHWEST GALES WILL DIMINISH THIS MORNING... .GALES OVER PORTIONS OF THE LAKE HURON OPEN WATERS EARLY THIS MORNING WILL DIMINISH THROUGH THE DAY AS HIGH PRESSURE SLOWLY BUILDS INTO THE REGION. THIS WILL BRING A SUBSEQUENT END TO CONDITIONS SUPPORTIVE FOR HEAVY FREEZING SPRAY. SOUTHERLY WINDS WILL INCREASE AGAIN ON MONDAY DOWNSTREAM OF A LOW PRESSURE SYSTEM LIFTING EAST ACROSS LAKE SUPERIOR. THIS WILL LEAD TO GUSTS UP TO 30 KNOTS OVER THE OPEN WATERS OF LAKE HURON...BUT THE INCREASING STABILITY WILL LIMIT THE POTENTIAL FOR GALES. A 10 TO 15 KNOT SOUTHWEST FLOW WILL CONTINUE THROUGH TUESDAY AS THE LOW SHIFTS INTO SOUTHERN ONTARIO LHZ363-462-231200- /O.CON.KDTX.GL.W.0030.000000T0000Z-110123T1200Z/ /O.CON.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 350 AM EST SUN JAN 23 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST THIS MORNING. A GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 24 KNOTS FROM THE NORTH WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ421-441-231200- /O.CON.KDTX.GL.W.0030.000000T0000Z-110123T1200Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI- 350 AM EST SUN JAN 23 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... A GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * WIND: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 24 KNOTS FROM THE NORTH WITH GUSTS UP TO 35 KNOTS. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ361-362-231200- /O.CON.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 350 AM EST SUN JAN 23 2011 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST THIS MORNING. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$ LHZ463-464-231200- /O.CON.KDTX.UP.W.0002.000000T0000Z-110123T1200Z/ LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 350 AM EST SUN JAN 23 2011 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 AM EST THIS MORNING. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 22, 6:30 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 22, 6:30 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EST SAT JAN 22 2011
.AVIATION...
A WEAK LOW PRESSURE SYSTEM...CURRENTLY OVER SOUTHERN LAKE
HURON...WILL CONTINUE TO MOVE EAST TOWARDS NEW YORK TONIGHT.
SNOWFALL ASSOCIATED WITH THIS LOW IS ENDING FROM NORTH TO SOUTH WITH
MBS ALREADY SEEING AN END TO THE SNOW. CONDITIONS WILL SOLIDLY BE
MVFR WITH IFR POSSIBLE EARLY IN THE PERIOD WITH THE SNOW...THEN
BECOME VFR AS THE SNOW ENDS AND DRIER AIR MAKES ITS WAY FROM THE
NORTH. ADDITIONAL SNOWFALL ACCUMULATIONS SHOULD ONLY BE A DUSTING AT
MOST. LIGHT WINDS AND VFR CONDITIONS WILL CONTINUE THE REST OF
TONIGHT AND INTO SUNDAY AS HIGH PRESSURE BUILDS INTO THE NORTHERN
GREAT LAKES.
&&
.PREV DISCUSSION...ISSUED 358 PM EST SAT JAN 22 2011
SHORT TERM...THROUGH TONIGHT
A LOW PRESSURE SYSTEM CONTINUES TO PUSH ACROSS NORTHERN LOWER
MICHIGAN THIS AFTERNOON AS AN UPPER SHORTWAVE TROUGH ROTATES AROUND
THE VORTEX OVER EASTERN CANADA. LIGHT AREA OF SNOW GENERATED FROM
ISENTROPIC ASCENT ASSOCIATED WITH THIS SYSTEM CONTINUES FALL OVER
SOUTHEAST MICHIGAN THIS AFTERNOON. FAR WESTERN PORTION OF THE
FORECAST AREA HAS TRANSITIONED TO A COMBINATION OF LIGHTER ASCENT
AND MOISTURE FLUX FROM OFF LAKE MICHIGAN. THIS WAS EVIDENT AS RADAR
IMAGERY AND SURFACE OBSERVATIONS FIRST SHOWED SNOW ENDING OVER THE
CENTRAL PART OF THE STATE...ONLY TO FILL BACK IN AS WESTERLY WINDS
BEHIND A WEAK FRONT PUSHED FURTHER INLAND. WILL SEE A NOTICEABLE
DECREASE IN SNOW COVERAGE THROUGH THE EVENING AS LOW PRESSURE MOVES
INTO LAKE HURON AND THE FRONT PUSHES EAST.
PRECIPITATION POTENTIAL FOR THE OVERNIGHT HOURS WILL BE STRONGLY
DRIVEN BY LAKE EFFECT PROCESSES. WEST-EAST ORIENTATED BANDS OFF LAKE
MICHIGAN WILL START TO BECOME ORIENTATED NORTH-SOUTH DURING THE LATE
EVENING...ALLOWING FOR A DRY OVERNIGHT FORECAST FOR ALL BUT THE
THUMB. SNOW FORECAST FOR THE THUMB IS VERY TRICKY TONIGHT...AND WILL
DEPEND ON A DELICATE DANCE OF WEATHER FEATURES TO KEEP HEAVIER LAKE
EFFECT BANDS OFFSHORE. LAKE EFFECT BANDS WILL DEVELOP TONIGHT OVER
LAKE HURON AS THE SECONDARY COLD FRONT PUSHES SOUTH ACROSS THE
WARMER WATERS OF LAKE HURON AND GENERATES STRONG INSTABILITY. LAKE
TO 850MB DIFFERENTIALS OF MORE THAN 22 DEGREES C...OVERALL STEEP
LAPSE RATES THROUGH 700MB...AND EQUILIBRIUM LEVELS TOPPING OUT AT
12000 FT (PER MODIFIED NAM AND GFS SOUNDINGS) WILL BRING THE THREAT
FOR A FEW INTENSE BANDS. TRICK WILL BE DETERMINING WHERE THE BAND OR
BANDS WILL SET UP...AND WHEN THEY WILL MIGRATE OFFSHORE.
GFS AND NAM BOTH DROP THE SURFACE LOW OVER NORTHERN LOWER ACROSS
SOUTH-CENTRAL LAKE HURON EARLY THIS EVENING. WILL NEED TO WAIT UNTIL
LATE EVENING (AFTER 03Z) WHEN THE LOW CENTER PUSHES INTO ONTARIO
BEFORE NORTHERLY WIND FIELDS DEVELOP OVER THE LAKE AND LAKE EFFECT
BANDS CAN EVEN BEGIN TO FORM AND PUSH INLAND. HI-RES MODELS
(NAM12/HRRR/LOCAL WRF) SHOW A PERIOD OF NORTHEASTERLY WINDS AROUND
THE LOW FLOWING INTO THE NORTHERN THUMB FOR SEVERAL HOURS BEFORE THE
SURFACE LOW TRACKS INTO LAKE ONTARIO AND THE WIND FIELD OVER THE
CENTRAL GREAT LAKES TURNS MORE NORTHWESTERLY. PUSH OF NORTHEASTERLY
WINDS...AS WELL AS A VERY WEAK TROWAL FEATURE THE HIGHER RES MODELS
SHOW BRUSHING THE THUMB...SHOULD PROVIDE SOME SNOW INLAND.
HOWEVER...ONCE LAKE EFFECT BANDS DO START TO DEVELOP OFF THE LAKE
THEY WILL BEGIN TO FIGHT AGAINST FAIRLY GOOD SYSTEM RELATIVE
ISENTROPIC DESCENT (280-285K) AFTER 03Z...AS WELL AS MID-LEVEL
SUBSIDENCE BEHIND UPPER SHORTWAVE AFTER 06Z. THIS SHOULD HELP KEEP
ADDITIONAL ACCUMULATIONS OF SNOW OVER THE THUMB LIGHT. FORECAST FOR
TONIGHT HIGHLIGHTS 1-2 INCHES OF ADDITIONAL SNOW FOR HURON COUNTY
AND EASTERN SANILAC COUNTY...AND CARRIES ONLY LIKELY POPS AS BAND
FORMATION/LOCATION IS STILL UNCERTAIN...AND AS THE BANDS SHOULD BE
MORE MIGRATORY WITH THE CHANGING WIND FIELD. THIS SITUATION WILL
OBVIOUSLY NEED TO BE MONITORED CLOSELY FOR SHORT-TERM
ADJUSTMENTS...ESPECIALLY IF A DOMINANT BAND WERE TO DEVELOP ONSHORE
BETWEEN 3-6Z.
TEMPERATURES WILL ONCE AGAIN BECOME QUITE COLD OVERNIGHT AS DESCENT
BEHIND THE LOW PRESSURE SYSTEM AND THE ABSENCE OF A MOISTURE FEED
OFF LAKE MICHIGAN ALLOWS FOR SOME CLEARING OVER MUCH OF SOUTHEAST
MICHIGAN. FORECAST MINS RANGE FROM -3 TO 4 FOR MOST OF THE
AREA...WITH SLIGHTLY HIGHER NUMBERS IN THE DETROIT URBAN HEAT
ISLAND. THESE VALUES WILL KEEP WIND CHILL READINGS JUST SHY OF A
WIND CHILL ADVISORY...BUT STILL VERY COLD.
LONG TERM... SUNDAY THROUGH NEXT SATURDAY
THE MAIN CONCERN FOR THE WEATHER IN SE MICHIGAN SUNDAY WILL BE THE
COLD ARCTIC AIR FIRMLY IN PLACE OVER THE REGION. INTERVALS OF
SUNSHINE WILL OCCUR BUT WILL BE MORE SYMPTOMATIC OF THE COLD AND DRY
AIR MASS THAT WILL BE STUBBORN TO RESPOND TO ANY SURFACE HEATING
THAT MAY OCCUR. INSTEAD, HIGH TEMPERATURES STRUGGLING TO RISE ABOVE
THE SINGLE DIGITS WILL BE INDICATIVE OF THE COLDEST AIR OF THE
SEASON. WE DO EXPECT LOW LEVEL FLOW WILL BACK QUICKLY AROUND TO THE
NORTHWEST AROUND SUNRISE SUNDAY MORNING WHICH WILL GUIDE ANY
REMAINING LAKE EFFECT TOWARD MID LAKE HURON. THIS WILL OCCUR SOONER
RATHER THAN LATER AS THERMAL TROUGHING OF THE PRESSURE FIELD BECOMES
DOMINANT. THE ARCTIC AIR OVER THE LAKE, COMBINED WITH THE WEAKENING
LARGER SCALE PRESSURE GRADIENT, WILL ALLOW THE ENHANCED MID LAKE
TROUGH TO PERSIST UNTIL HIGH PRESSURE RIDGE SETTLES OVERHEAD DURING
THE AFTERNOON. THIS HIGH PRESSURE WILL ENSURE DRY CONDITIONS THROUGH
SUNDAY NIGHT BUT ALSO ENOUGH OPEN SKY FOR FRIGID LOWS MONDAY
MORNING. OPTIMISTICALLY, HIGH TEMPERATURES WILL BE IN THE TEENS ALL
AREAS SUNDAY BUT CLOSER TO 10 IN THE THUMB. SUCH A COLD START TO
SUNDAY NIGHT WILL OPEN THE DOOR FOR LOWS TO FALL DOWN BETWEEN +5 IN
THE METRO AREAS AND -5 INTERIOR THUMB.
THE SYSTEM MOVING INLAND FROM THE GULF OF ALASKA TODAY LOOKS PLENTY
CAPABLE ON SATELLITE IMAGERY AND IS DUE IN THE GREAT LAKES LATER
MONDAY AND MONDAY NIGHT. GENERALLY EXPECT A SCENARIO SIMILAR TO
TODAY'S SYSTEM WITH GENEROUS COVERAGE BUT LIGHT ACCUMULATION.
ALTHOUGH, COMPARED TO TODAY, THE MONDAY SYSTEM WILL HAVE ABOUT
DOUBLE THE MOISTURE TO WORK WITH JUDGING BY SPECIFIC HUMIDITY
ADVECTING INTO THE REGION ON THE 285K ISENTROPIC SURFACE UP AROUND 2
G/KG. THE 12Z MODELS INDICATE ADEQUATE SYSTEM RELATIVE ISENTROPIC
ASCENT IN THE 850 TO 500 MB LAYER WITH A PEAK ROUGHLY AROUND SUNSET
MONDAY EVENING. HOWEVER, MODEL CROSS SECTIONS INDICATE VERTICAL
MOTION CONFINED BY A RELATIVELY STABLE PROFILE OF THETA-E WITH SOME
QUESTION ABOUT THE QUALITY OF SNOW GROWTH AS WELL. THUS EXPECT A
SANDY ACCUMULATION LESS THAN AN INCH LIKELY BETWEEN NOON AND
MIDNIGHT MONDAY WITH LITTLE IN THE WAY OF TIMING/TRACK ADJUSTMENTS
EXPECTED IN THE NEXT FEW FORECAST CYCLES. THE SNOW ACCUMULATION
TARGET IS ON THE LOW SIDE OF MODEL QPF WHICH WOULD SUGGEST AN INCH
OR TWO BY SUNRISE TUESDAY MORNING. CONFIDENCE IN MEASURING IS HIGH
BUT PREFER TO PLAY ACCUMULATION ON THE CONSERVATIVE SIDE FOR THE
REASONS MENTIONED ABOVE.
THE MAIN BENEFIT THE MONDAY SYSTEM WILL PROVIDE IS SOUTHERLY FLOW
STRONG ENOUGH TO SCOUR OUT THE ARCTIC AIR MASS IN PLACE OVER THE
REGION. DESPITE THE SYSTEM WEAKENING AS IT EXITS EASTWARD MONDAY
NIGHT, IT WILL BE STRONG ENOUGH TO TAKE THE ARCTIC AIR FAR ENOUGH
EAST FOR IMPROVED TEMPERATURE CONDITIONS MOST NOTICEABLE TUESDAY.
THIS WILL ALSO BE THANKS TO THE NEXT SHORT WAVE MOVING TO OUR NORTH
AND EAST THROUGH CANADA WHICH WILL KEEP ANY RETURN FLOW OF ARCTIC
AIR BOTTLED UP THERE THROUGH WEDNESDAY. MODEL AGREEMENT IS PRETTY
GOOD ON THIS GENERAL SCENARIO WHICH IS EXPECTED TO RESULT IN DRY
CONDITIONS DURING THE MID WEEK PERIOD WITH HIGH TEMPERATURES MAKING
A RUN AT 30F BY WEDNESDAY AFTERNOON.
THE MODEST AMPLIFICATION OF THE LONG WAVE PATTERN DEPICTED IN THE
LATEST GLOBAL MODEL SOLUTIONS DURING THE MID WEEK PERIOD IS EXPECTED
TO REDUCE THE FREQUENCY OF CLIPPER TYPE SHORT WAVES DURING THE END
OF THE WEEK. UNFORTUNATELY, THE LONG WAVE AMPLIFICATION FORCES
STRONGER NORTHWEST FLOW ALOFT OVER THE GREAT LAKES THAT WILL
REINFORCE A BELOW NORMAL TEMPERATURE PATTERN THURSDAY. WHILE BEING
ABLE TO SUPPRESS THE SMALLER SCALE SHORT WAVE FEATURES, THE LONG
WAVE RIDGE AMPLIFICATION IS NOT SHOWN TO BE STRONG ENOUGH TO HOLD
BACK A SURGE OF ENERGY FROM THE PACIFIC BY FRIDAY. THIS LOW PRESSURE
SYSTEM LOOKS LARGE ENOUGH TO HAVE REASONABLE PREDICTABILITY AND THIS
LENDS SOME CONFIDENCE IN THE GLOBAL MODEL SOLUTIONS THAT SHOW
SOUTHWEST FLOW DEVELOPING OVER THE GREAT LAKES DURING FRIDAY. THE
RESULTING WARMING TEMPERATURE TREND AND CHANCE OF SNOW WOULD THEN
LAST INTO SATURDAY AS THE SYSTEM MOVES FROM THE PLAINS FRIDAY INTO
THE GREAT LAKES.
MARINE...
AN ADDITIONAL PUSH OF ARCTIC AIR WILL DROP DOWN ACROSS LAKE HURON
LATE THIS AFTERNOON AND OVERNIGHT BEHIND A COLD FRONT. SUSTAINED
NORTH WINDS OF 20 TO 25 KNOTS WILL COMBINE WITH FRIGID TEMPERATURES
AND LARGE WAVES TO CREATE HEAVY FREEZING SPRAY OVER THE NORTHERN
HALF OF LAKE HURON THROUGH EARLY SUNDAY MORNING. HIGH PRESSURE WILL
START TO BUILD INTO THE REGION EARLY ON SUNDAY. THIS WILL ALLOW
WINDS AND WAVES TO SUBSIDE ENOUGH TO END THE THREAT FOR HEAVY
FREEZING SPRAY.
STRONG INSTABILITY GENERATED BY THE COLD AIR PUSHING DOWN ACROSS THE
RELATIVELY WARMER WATERS OF LAKE HURON WILL ALSO GENERATE STRONG
INSTABILITY. THIS WILL ALLOW FOR THE FORMATION OF LAKE EFFECT SNOW
SQUALLS. SOME OF THESE MAY BE INTENSE...LIMITING VISIBILITIES TO 1/2
MILE OR LESS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
HEAVY FREEZING SPRAY WARNING...LHZ361-LHZ362...UNTIL 7 AM SUNDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....KURIMSKI
SHORT TERM...HLO
LONG TERM....BT
MARINE.......HLO
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jan 22, 4:00 PM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EST SAT JAN 22 2011 MIZ049-055-230900- HURON-SANILAC- 400 PM EST SAT JAN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB REGION. .DAY ONE...TONIGHT WIDESPREAD LIGHT SNOW WILL TRANSITION TO LAKE EFFECT SNOW SHOWERS TONIGHT AS LOW PRESSURE TRACKS THROUGH NORTHERN LOWER MICHIGAN INTO ONTARIO. ADDITIONAL ACCUMULATION DUE TO THE LAKE EFFECT IS ONLY EXPECTED TO BE 1 TO 2 INCHES AS SNOW BANDS WILL BE TRANSITORY BUT INTENSE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MIZ047-048-053-054-060>063-068>070-075-076-082-083-230900- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 400 PM EST SAT JAN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MAJORITY OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 400 PM EST SAT JAN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR NORTH PORTIONS OF LAKE HURON. PLEASE SEE THE LATEST MARINE STATEMENTS AND FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.